MAUDE Adverse Event Report: ASPEN SURGICAL PRODUCTS, INC. BARD PARKER SAFETY BLADES SIZE 20, STERILE; SCALPEL BLADE

ASPEN SURGICAL PRODUCTS, INC. BARD PARKER SAFETY BLADES SIZE 20, STERILE; SCALPEL BLADE
Model Number 373920
Medical Device Problem Code Fail-Safe Did Not Operate (4046)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 11/08/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not available for evaluation.No picture was provided, however the lot number was provided for the investigation.Based on this, the ability to investigate was limited.However, based on what we can tell, there most likely was a manufacturing error which led to the safety device not engaging properly.In addition, the user did not follow the instructions for the product, and this contributed to the hand injury that occurred.Per the ifu (instructions for use), it says "if safety shield or housing malfunctions, dispose and replace product" as well as "do no use product if product is damaged".In this case, the physician already had noted that the safety mechanism was not working properly and warned the scrub nurse to be careful, so they were aware that the safety mechanism was not working properly and proceeded to continue using the product.Based on all of this and our limited potential for investigating, the malfunction of the safety mechanism was most likely caused by a manufacturing error while the injury that occurred after the malfunction was identified was most likely caused by the user not following the use instructions for the device.This should be considered the final report, however if we identify additional relevant information it will be submitted in a supplemental report.
 
Event or Problem Description
Complainant alleges "we received scalpel blades in the c section packs from pdl.This morning during a cs the physician made a comment to the scrub to "be careful, the safety won't engage on the blade".The scrub was setting up for the next case, when she put the knife handle on the blade, the safety disengaged and cut her hand badly.The nurse received sutures and a splint in the ed.She had her appointment with the hand surgeon, and she will require surgery on her hand and will be out of work for up to 3 months.".

Brand Name
BARD PARKER SAFETY BLADES SIZE 20, STERILE
Common Device Name
SCALPEL BLADE
Manufacturer (Section D)
ASPEN SURGICAL PRODUCTS, INC.
6945 southbelt dr se
caledonia MI 49316
Manufacturer Contact
terry hall
6945 southbelt dr se
caledonia, MI 49316
6166987100
MDR Report Key20859092
Report Number3002750084-2024-00054
Device Sequence Number17109380
Product Code GES
UDI-Device Identifier00840113203178
UDI-Public00840113203178
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number373920
Device Lot Number0363631
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2024
Initial Report FDA Received Date12/05/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown